Acetaminophen, used to treat pain and fevers, is found in many over-the-counter and prescriptions medications. Many people use some form of acetaminophen on a regular basis for headaches, colds, toothaches and other common ailments. It generally is considered safe if taken as directed, though excessive use can cause health concerns and lead to acetaminophen addiction. Signs of addiction include using the medication even when no symptoms are present, withdrawal effects and liver problems.
If a person has a headache or a backache, he or she may choose to take the proper dosage of acetaminophen as listed on the medication's container. For over-the-counter acetaminophen medications, the dosage typically is one or two pills for an adult every four to six hours. People who take a regimen of pills multiple times a day even though they feel fine may be suffering from an acetaminophen addiction. These people also may keep an abnormally large supply of the pain killers on hand.
People who abuse acetaminophen medications may suffer from withdrawal symptoms if they stop taking the drugs cold turkey. A person who only takes acetaminophen when appropriate, such as for an occasional headache, should not experience any symptoms as the pill wears off. A person suffering from acetaminophen addiction, on the other hand, may suffer from nausea, anxiety, excessive sweating and other withdrawal symptoms if he or she stops taking the pills. These symptoms of withdrawal and similar symptoms can occur when a person is addicted to over-the-counter acetaminophen or a much stronger prescription medication containing acetaminophen.
A person who secretly abuses acetaminophen medications for a great length of time may eventually show signs of acetaminophen addiction in the long-term damage the medicine can cause to the body. Acetaminophen can cause severe liver damage if a person overdoses on the drug or uses too much of it for too long of a time period. A person who is having liver trouble may show visible signs by developing jaundice. Jaundice sufferers have a yellow tint to their skin and eyes. If a person is addicted to acetaminophen and develops jaundice, then he or she should see a doctor immediately to get treatment and prevent the problem from worsening.
Even if a person has legitimate pain, taking too much acetaminophen can have a negative impact on his or her liver. Patients with chronic pain should work with a doctor to develop a pain management plan. Abusing over-the-counter acetaminophen medications to control the pain is not an appropriate alternative.